Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 28, 2021, 11:51 PM CDT for Norton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 11:51 PM CDT (04:51 UTC)
- Expired
- Aug 29, 2021, 12:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.75 in
- Wind
- 30
County Norton County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2510 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted.
374
WWUS83 KGLD 290451
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1151 PM CDT Sat Aug 28 2021
KSZ004-290530-
Norton KS-
1151 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northeastern Norton
County through 1230 AM CDT...
At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hendley, or 12 miles north of Norton, moving southeast
at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Almena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3996 10008 4000 10006 4000 9963 3967 9963
TIME...MOT...LOC 0450Z 296DEG 23KT 4001 9994
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:41 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 28, 6:41 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Goodland KS 541 PM MDT Sat Aug 28 2021 .SHORT TERM...(This evening through Sunday night) Issued at 231 PM MDT Sat Aug 28 2021 Across the Tri State area this afternoon, skies are a mostly sunny to sunny mix. A frontal boundary currently lies on a northeast to southwest orientation from Dundy county in Nebraska down into portions of Colorado. Over the past couple of hours, there has been an increase in the cumulus field east of this boundary as the atmosphere further destabilizes in the above normal heat. With this boundary draped along the CO/NE/KS border and high pressure east of the region, there is currently a strong southerly gradient that has persisted all day. Gusts at times have reached over 30 mph. Behind the boundary, northwest flow ensues. Temps are in the mid to upper 90s ahead of the front, with upper 80s to lower 90s behind it. For the remainder of the afternoon hours and on into this evening, the main wx focus will continue to be on the potential for strong to severe storms to develop. Upper level trough moving into the northern Plains will help to provide increased instability, but surface conditions, especially east of the front continue to support decent instability and await a trigger to get some convection going. Model soundings showing inverted-v profiles and with SPC analysis showing DCape values currently 1500-1700 j/kg support strong winds as a threat. SBCape 1500-2500 j/kg east of the boundary as well with highest numbers in the eastern CWA where the higher dewpts reside in the upper 50s to mid 60s. Have continued mention of hail and wind as main threats should any storms develop this afternoon and evening. SPC continues a Marginal Risk for almost the entire CWA, with northern portions of Hitchcock/Red Willow counties currently in a Slight Risk as they are closer to better instability. With PW values ranging from 1-1.5 inches can't rule out locally heavy rainfall as well. The entire threat shifts east overnight allowing for surface ridge to shift southeast into the region. As seen in this mornings visible satellite, low clouds did pool behind the aforementioned front, just ahead of the ridge. Latest RH guidance continues this over at least the western CWA Sunday morning, so will continue a mostly cloudy to partly cloudy trend. The increase in clouds will aid in keeping temps lower than the past few days. The ridge will continue an east-southeast shift thru the day ending up east of the CWA by Sunday night. This will allow for a east- northeast flow during the day to become southerly by the evening. With the upper ridge remaining in place, the shift of the surface features sets up the entire CWA for a return to the above normal temps seen over the past several days. For temps, the expected increase in cloud cover for at least the morning hrs on Sunday will aid in keeping temps in check for several hours. Looking for highs to range in the upper 70s west to the lower 80s east. Models trending slightly warmer east as cloud cover could linger longer in western locales. Overnight lows will range from the mid 50s to the mid 60s tonight, with upper 50s to mid 60s set for Sunday night. .LONG TERM...(Sunday night through Saturday) Issued at 216 PM MDT Sat Aug 28 2021 Monday, an upper level shortwave is expected to move across the Central Plains with otherwise zonal flow in place. This trough is expected to help strengthen the lee trough and advect dry air into the western half of the area. The dry air is currently expected to continue expanding across the Tri-State area as it pushes moisture associated with Hurricane Ida back towards the eastern half of Kansas. An upper level ridge is expected to slowly build from Mexico north throughout the day. Dry conditions are expected on Monday; however, diurnally-driven convection can't be completely ruled out during the afternoon and evening hours. On Tuesday, guidance is in good agreement that the upper level ridge will expand over the area as it extends from Mexico to join with the ridge sitting over the Northern Plains and Central Canada. Dry conditions are expected to stick around through at least Thursday morning as RH values drop into the teens to lower 30s. This gives concern for elevated to near-critical fire weather conditions Tuesday and Wednesday. The current area of concern is west of the CO border both days. Tuesday, RH values are forecast to be in the mid to upper teens in that area with S to SE winds gusting around 15 to 25 mph. Wednesday, RH values are expected to be in the upper teens to lowers 20s, but the winds are forecast to be much stronger with gusts up to 35 mph from the S to SSE. There is a slight chance for diurnally-driven convection Wednesday afternoon and evening, mainly west of a line from McCook to St. Francis to Kit Carson. Our next possible wave of heat and precipitation relief is associated with an upper low over the Pacific NW and along the Canadian border mid-week. A surface low located around MT and WY is expected to move into the Dakotas. This low is associated with a cold front currently expected to move into Nebraska Friday. There is still some uncertainty regarding how far south the front will make it with the area remaining under the ridge through Friday. Monsoonal moisture is expected to move advect across the Four Corners and into portions of the Plains, improving RH values Thursday and into the weekend. The 12Z run is really favoring the stream of moisture moving over Colorado and connecting with Gulf moisture to the NE of us. There is some discrepancy between the long-range guidance for the next precipitation chances. The ECMWF is favoring more widespread showers/storms on Friday, while the GFS keeps everything west of our CWA until Saturday morning when the cold front is currently expected to push south across the Tri-State area. For now, I'm keeping the PoPs generally around 20 to 30% or less Thursday night through Saturday given the uncertainties of where the front and the moisture band will be. As stated in the previous discussion, the best chance for storms would be present mainly during the afternoon and evening hours each of those days. Temperatures are expected to warm up in the first half of the extended, with high temperatures increasing from the lower 90s Monday to the mid and upper 90s Tuesday and Wednesday. Overnight lows are forecast to be in the upper 50s to mid 60s Monday night and the 60s both Tuesday and Wednesday nights. Thursday looks to be the beginning of the slight cool down with highs in the upper 80s to mid 90s and overnight lows returning to the upper 50s to upper 60s. Friday and Saturday currently look to be closer to our normal this time of year, with highs in the mid 80s to lower 90s both days. Overnight lows are expected to be similar to Thursday night both nights. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 502 PM MDT Sat Aug 28 2021 A cold front will be moving across the central high plains region tonight with isolated to scattered showers and thunderstorms forming along and just ahead of the front. Lower clouds are expected with an increase in lower level relative humidity values behind the front, bringing a possibility of MVFR conditions. GLD will have VFR conditions turning MVFR early Sunday morning by 11Z as lower ceilings spread across the GLD TAF site. Low ceilings will dissipate again by 17Z with VFR conditions to follow. MCK will start the 00Z TAF period with VFR conditions and thunderstorms in the vicinity along with gusty winds. Thunderstorms should dissipate and move out of the area by 08Z with conditions becoming MVFR by 14Z Sunday morning due to lower ceilings spreading across the MCK TAF site. Those lower ceilings should dissipate by 18Z with VFR conditions to follow through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...KMK AVIATION...LOCKHART
Hazardous weather outlook, Aug 28, 9:52 AM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 852 AM MDT Sat Aug 28 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 852 AM MDT Sat Aug 28 2021 /952 AM CDT Sat Aug 28 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a Marginal Risk of severe thunderstorms across nearly the entire Tri-State area this afternoon and evening, with a Slight Chance for severe thunderstorms northeast of a line from Palisade to Lebanon, Nebraska. Large hail up to the size of golf balls and thunderstorm wind gusts to 70 mph will be possible, primarily in the 5 PM MDT (6 PM CDT) to 9 PM MDT (10 PM CDT) timeframe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Elevated fire weather conditions are possible Monday, Tuesday and Wednesday afternoons, primarily along and west of the Colorado Kansas border. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 5 PM MDT (6 PM CDT) to 9 PM MDT (10 PM CDT).
In the hours before
Special weather statement, Aug 28, 7:36 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
736 PM CDT Sat Aug 28 2021
NEZ080-290100-
Hitchcock NE-
736 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northern Hitchcock
County through 800 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Palisade, or 9 miles northwest of Trenton, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Palisade around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4009 10095 4016 10132 4035 10123 4035 10079
TIME...MOT...LOC 0036Z 207DEG 18KT 4029 10113
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 28, 11:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1151 PM CDT Sat Aug 28 2021
KSZ004-290530-
Norton KS-
1151 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northeastern Norton
County through 1230 AM CDT...
At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hendley, or 12 miles north of Norton, moving southeast
at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Almena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3996 10008 4000 10006 4000 9963 3967 9963
TIME...MOT...LOC 0450Z 296DEG 23KT 4001 9994
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:36 PM CDT | Special Weather Statement | GLD | Hitchcock | 24 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.